Alert archive / Kansas / Tornado Warnings in 2022

Tornado Warning 37, NWS Goodland, KS

July 22, 2022Graham County, Kansas

NWS Goodland, KS issued this tornado warning at Jul 22, 2022, 8:55 PM CDT for Graham County, Kansas. It was in force for 14 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2022, 8:55 PM CDT (01:55 UTC)
Expired
Jul 22, 2022, 9:09 PM CDT
In force
14 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.0 in

County Graham County, KS

The radar

The Goodland radar (KGLD), 157 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 9:13 PM CDTHAIL 0.25Hill City, KSSOCIAL MEDIA REPORT OF PEA-SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

The text

As transmitted.

961 
WFUS53 KGLD 230155
TORGLD
KSC065-230245-
/O.NEW.KGLD.TO.W.0037.220723T0155Z-220723T0245Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
855 PM CDT Fri Jul 22 2022

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Central Graham County in northwestern Kansas...

* Until 945 PM CDT.
    
* At 855 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 5 miles north of Hill City, moving south at 10 mph.

  HAZARD...Tornado and quarter size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Hill City around 920 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3946 9994 3948 9986 3934 9972 3929 9993
TIME...MOT...LOC 0155Z 337DEG 10KT 3944 9988 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.00 IN

$$

KMK
1 follow-up statement
283 
WWUS53 KGLD 230209
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
909 PM CDT Fri Jul 22 2022

KSC065-230218-
/O.CAN.KGLD.TO.W.0037.000000T0000Z-220723T0245Z/
Graham KS-
909 PM CDT Fri Jul 22 2022

...THE TORNADO WARNING FOR CENTRAL GRAHAM COUNTY IS CANCELLED...
    
The tornado threat has diminished and the Tornado Warning has been
cancelled. However, large hail and damaging winds remain likely and a
Severe Thunderstorm Warning remains in effect for the area.  However
small hail, gusty winds and heavy rain are still possible with this
thunderstorm.

Remember, a Severe Thunderstorm Warning still remains in effect for
Central and Eastern Graham County until 10 PM CDT.

LAT...LON 3946 9994 3948 9986 3934 9972 3929 9993
TIME...MOT...LOC 0206Z 337DEG 10KT 3941 9986 

$$

KMK

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Jul 22, 6:00 PM CDT, 2 hours 55 minutes earlier.

Area forecast discussion, Jul 22, 6:00 PM CDT, 2 hours 55 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Fri Jul 22 2022

.SHORT TERM...(This evening through Saturday)
Issued at 234 PM MDT Fri Jul 22 2022

Latest upper air analysis shows a ridge centered over the Four
Corners Region.  Several upper level short wave troughs were moving
around the ridge over the Rockies.  Closer to home at the surface a
trough was evident in the surface observations from Goodland to
McCook area.

For the rest of the afternoon am expecting an upper level short wave
trough to form over the surface feature.  This will help spark storm
development.  Another trough may move through over the southern part
of the forecast area later in the afternoon.  The focus over the
southern part will be a dry line.  What could also happen is storms
form from north to south along the surface trough/dry line boundary
through the afternoon and into the evening.  Deep layer shear is
sufficient for rotating updrafts. As such hail up to quarter size
will be possible with the strongest storms. Main threat will be wind
gusts of 60-70 MPH with any storms that form.

This evening the storm coverage should increase to scattered. Latest
model data is suggesting the scattered storms form a line.  Storms
that form a line will be more favorable for producing the severe
wind gusts.  Storm activity will either end or move out of the
forecast area by midnight.  Lows will be warmer than last night due
to the ridge expanding further east of the forecast area behind the
storm activity.

Saturday will be hotter than today.  The ridge will be flattened as
a short wave trough moves across the Northern Plains.  As the trough
moves southeast into the Missouri River Valley it will extend
southwest to the forecast area.  At the surface a pre-frontal trough
will form, extending from southwest to northeast across the forecast
area. The surface convergence along the trough should be the source
for storm development, possibly as early as mid afternoon. Storm
coverage will increase through the rest of the afternoon and into
the early evening.  Wind gusts of 60-70 MPH will be the primary
threat.

Due to the even hotter temperatures a heat advisory is in effect for
the east half of the forecast area.  Heat index values will range
between 105F and 110F.  Wichita County could be added to the
advisory; that county is on the cusp of reaching 105, and likely
would if highs warm further than forecast.

Saturday night storm activity should spread across the southern half
of the forecast area along the southward moving pre-frontal trough.
Deep layer shear looks favorable for rotating updrafts to form.
However the narrow CAPE profile and high cloud bases may limit the
hail potential. Behind the trough cooler air should begin to move in
during the night. Lows will be a few degrees cooler for most of the
forecast area.

.LONG TERM...(Sunday through Friday)
Issued at 331 PM MDT Fri Jul 22 2022

At the beginning of the long term period, forecast guidance
continues to show a westerly flow aloft with an upper air high over
and across the southern CONUS and the base of an upper air trough
spanning across the Great Lakes region and a portion of the Northern
Plains. This pattern continues through Monday keeping the mostly
western flow aloft and into the first part of Tuesday. Models show
the northern trough base starting to move a south over the CWA with
a central Canadian low moving a little southeastward toward the U.S.
border. On Wednesday, the upper air low moves eastward north of Lake
Superior which will start turning the flow over the CWA to a
northwesterly direction when the back part of the trough moves over
it. On Thursday, the northwesterly flow aloft looks to continue as
the CWA moves between a ridge in the west and a trough in the east.
Models show the front part of the ridge being over the CWA for most
of Friday as the trough departs farther east. Another feature to
mention about the long term upper air pattern is that shortwave
disturbances appear to travel through the flow over the CWA
during the evening of each day.

At the surface, the CWA sees some good chances for precipitation
during the long term period with each seeing at least some chances.
The best chances for showers and thunderstorm look to be on Sunday
with PoPs almost reaching 70% in the west and tapering to around
50% in the east. Current QPF values continue to be under an inch
with the better amounts seen in the southwestern quadrant. The
second best day for precipitation chances looks to be on
Wednesday with PoPs between around 50-60%. Again, higher QPF
values are seen in the southwestern quadrant with portions of
Cheyenne county seeing over an inch. The remainder of the CWA sees
around a tenth to a half of an inch during the evening hours. The
remaining days see PoPs ranging from around 30-40% with lesser
expected QPF values. Models show a cold front passing through the
area on early Sunday with another on early Wednesday. Fire weather
does not look to be a concern with all the chances for
precipitation and minimum RHs staying well above criteria.

The Tri-State region expects to see daytime highs on Sunday and
Monday in the upper 80s to middle 90s followed by highs on Tuesday
in the lower to upper 90s. Wednesday and Friday's daytime highs cool
to between the lower and upper 80s and lower 90s range with Thursday
seeing coolest high temperatures in the upper 70s to middle 80s. Low
temperatures for Sunday, Monday, and Tuesday nights expect to be
between the lower and upper 60s with the remainder of the long term
period seeing overnight lows in the upper 50s to middle 60s range.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 500 PM MDT Fri Jul 22 2022

KGLD...VFR conditions are expected through the period. A south
wind around 10kts at taf issuance will increase slightly to 12kts
or so by 05z and continue through 10z. From 11z-15z a south wind
around 11kts is expected. After 16z, a southwest wind gusting to
25kts will subside while veering to the west then north through
the rest of the period. No precipitation is currently expected.

KMCK...VFR conditions are expected through the period. A southeast
wind up to 13kts at taf issuance will subside by 02z, continuing
overnight while veering to the south. For the day Saturday, south
winds up to 10kts in the morning will veer to the southwest around
13kts by 16z, west at similar speeds around 20z, then north around
14kts with some gusts by 23z. No precipitation is currently
expected.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 8 PM CDT this evening for KSZ003-004-015-016-
     029.

     Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ001>004-
     014>016-028-029.

CO...NONE.
NE...Heat Advisory until 8 PM CDT this evening for NEZ081.

     Heat Advisory from noon MDT /1 PM CDT/ to 7 PM MDT /8 PM CDT/
     Saturday for NEZ079>081.

&&

SHORT TERM...JTL
LONG TERM...076
AVIATION...99
Hazardous weather outlook, Jul 22, 11:45 AM CDT, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Fri Jul 22 2022

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-231645-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
1045 AM MDT Fri Jul 22 2022 /1145 AM CDT Fri Jul 22 2022/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated thunderstorms are anticipated to form around 3 PM MDT along
the Highway 25 corridor. These storms will increase to scattered
coverage by early evening as they slowly move east.  Sudden and
potentially damaging wind gusts up to 70 mph will be the primary
threat. Large hail up to quarter size and lightning sparked fires
are secondary threats. Storm activity will move east of the Tri-State
Area by midnight.

A Heat Advisory is in effect from 3pm through 8pm CDT today for
counties along and east of Highway 83. If outside make sure to take
frequent breaks in the shade and drink lots of water.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH FRIDAY...

A Heat Advisory is in effect for portions of the area during the
afternoon and early evening hours on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

JTL

In the hours before

Local storm report, Jul 22, 8:07 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
707 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND GST     2 N HOXIE               39.38N 100.44W
07/22/2022  E70 MPH          SHERIDAN           KS   TRAINED SPOTTER

            SPOTTER ESTIMATED WIND GUSTS RANGING
            60-70MPH. TIME ESTIMATED.

&&
Special weather statement, Jul 22, 8:14 PM CDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
814 PM CDT Fri Jul 22 2022

KSZ042-230145-
Wichita KS-
814 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of southeastern Wichita
County through 845 PM CDT...

At 814 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southwest of Modoc, moving south at 25 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of southeastern
Wichita County, including the following locations... Marienthal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3844 10131 3853 10113 3827 10112 3826 10122
      3826 10127
TIME...MOT...LOC 0114Z 341DEG 24KT 3837 10120

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

MRC
Local storm report, Jul 22, 8:30 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
730 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             11 NNW THE MONUMENT ROC 38.91N 100.85W
07/22/2022  E1.00 INCH       LOGAN              KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTS AT LEAST
            QUARTER-SIZE HAIL. LOCATION ESTIMATED.

&&
Local storm report, Jul 22, 8:32 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
732 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     TSTM WND GST     11 NNW THE MONUMENT ROC 38.91N 100.85W
07/22/2022  E70 MPH          LOGAN              KS   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTS WIND GUSTS OF
            AT LEAST 70MPH. LOCATION ESTIMATED.

&&
Local storm report, Jul 22, 8:34 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
734 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     TSTM WND GST     5 S HOXIE               39.28N 100.44W
07/22/2022  M62 MPH          SHERIDAN           KS   MESONET

&&
Local storm report, Jul 22, 8:55 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
755 PM MDT FRI JUL 22 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     TSTM WND GST     1 NE HILL CITY          39.38N 99.83W
07/22/2022  M82 MPH          GRAHAM             KS   ASOS

&&

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 7:11 PM CDTSevere Thunderstorm WarningGLDLogan19 min
Jul 22, 7:14 PM CDTSevere Thunderstorm WarningGLDWichita31 min
Jul 22, 7:16 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Sheridan44 min
Jul 22, 7:23 PM CDTTornado WarningGLDWichita19 min
Jul 22, 7:29 PM CDTSevere Thunderstorm WarningGLDGove, Logan61 min
Jul 22, 7:32 PM CDTTornado Warning Tornado observedGLDDecatur, Sheridan25 min
Jul 22, 7:44 PM CDTSevere Thunderstorm WarningGLDWichita31 min
Jul 22, 7:56 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDSheridan49 min
Jul 22, 8:14 PM CDTSpecial Weather StatementGLDWichita31 min
Jul 22, 8:29 PM CDTSevere Thunderstorm WarningGLDGove, Logan61 min
Jul 22, 8:38 PM CDTSevere Thunderstorm WarningGLDWichita22 min
Jul 22, 8:42 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDGraham63 min
Jul 22, 8:44 PM CDTSevere Thunderstorm WarningGLDGove, Graham, Sheridan50 min
Jul 22, 9:06 PM CDTSevere Thunderstorm Warning Destructive damage threatGLDGraham54 min
Jul 23, 2:30 PM CDTSpecial Weather StatementGLDCheyenne60 min
Jul 23, 4:17 PM CDTSpecial Weather StatementGLDDecatur28 min
Jul 23, 4:34 PM CDTSevere Thunderstorm Warning Considerable damage threatGLDDecatur, Norton41 min
Jul 23, 5:13 PM CDTSpecial Weather StatementGLDNorton32 min

Nearby

Tornado Warnings in Kansas, 2022Every tornado warning in 2022Tornadoes in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.